Texas, 2017

Flash Flooding and Hail in Texas, January 20, 2017

January 20, 2017 · NWS HGX · 5 events in 2 counties and zones

Slow moving showers and thunderstorms produced hail and flash flooding in the afternoon through early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving showers and thunderstorms produced hail and flash flooding in the afternoon through early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 20, 3:16 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 20, 3:16 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
316 PM CST Fri Jan 20 2017

.DISCUSSION...
Showers and a few thunderstorms have begun to develop near the
Victoria Crossroads this afternoon, with additional development
expected through the remainder of the evening hours as a 140 knot
upper level jet slides across the region. Little has changed in
overall expectations with storm evolution as 30-40 knots of
effective bulk shear per SPC mesoanalysis will promote organized
multicellular to possibly supercellular thunderstorms.

Environmental conditions remain favorable for the development of
large hail as mid-level cooling resulting from the passage of an
upper trough axis results in lapse rates steepening to 7-8 C/km
this evening with forecast soundings advertising wet bulb zero
heights around 8500 feet. (Heights between 7000 and 11000 feet are
usually good indicators of large hail development, assuming other
environmental conditions are also favorable for strong
convection.) These steep mid-level lapse rates will also promote
strong momentum transport, allowing for a damaging wind threat to
materialize as well. While hail and damaging winds will remain the
primary threats, afternoon surface analysis does show an area of
surface convergence or a possible warm frontal boundary along the
Highway 59 corridor. Updrafts along this boundary may be able to
ingest enough horizontal vorticity to promote a brief tornado or
two, especially as surface winds south of the boundary back
towards the southeast by late afternoon.

With regards to a heavy rain threat, thunderstorms near the
Victoria Crossroads this afternoon have produced an estimated
1-1.5 inches of rain and stronger cells will be able to produce
similar 1-2 inch amounts as they move across Southeast Texas
through this evening. Flow is not uniform and storm motion will be
very quick, but repeated development along the Highway 59 boundary
will need to be monitored for producing locally higher rainfall
amounts and minor flooding issues. Overall, expect thunderstorms
to gradually increase in coverage through the remainder of the
afternoon with scattered to numerous thunderstorms shifting east
of the region after midnight tonight. Patchy fog development is
expected again after midnight, with fog lingering into mid-morning
Saturday.

A second disturbance will dive across Texas from California on
Saturday, resulting in the development in a surface cyclone on the
Southern Plains. Showers and a few thunderstorms will be possible
mainly north of Interstate 10 during the day Saturday with
increasing lift from the upper disturbance overspreading Central
and East Texas. The departure of the upper disturbance Saturday
night will drag the surface cyclone and an associated Pacific cold
front eastward, with much drier air, an end to rain chances for a
few days, and increasing winds expected behind the front by Sunday
morning. Gradient winds behind the front will result in 20-30 MPH
northwest winds across the region on Sunday with stronger winds
30-35 MPH along the coast. Wind gusts may exceed 40 MPH Sunday
morning and afternoon and Wind Advisories will likely be needed.

Dry conditions with temperatures in the mid 60s to mid 70s are
expected Monday and Tuesday next week, with a weak cold front by
mid-week bringing near seasonal temperatures (highs in the lower
60s, lows in the lower 40s) and a chance for some light rain.

Huffman

&&

.MARINE...
Showers and thunderstorms are possible this afternoon and this
evening, and some of the them could become strong or severe. Light
to moderate south to southwest winds will persist until a strong
cold front moves through the waters Saturday night. Before the
front arrives, there is still a chance for mainly late night
through morning fog development, and some of the fog could become
dense. Very strong and gusty west to northwest winds along with
very rough bay waters will develop behind the front Saturday night
through Sunday evening, and a gale watch is currently in effect
for that time period. This watch will most likely need to be
upgraded to a gale warning for parts of the area, and low water
advisories will probably be needed too. Look for winds and seas to
gradually come down Sunday night through Monday. Onshore winds
return to the area Monday night and strengthen on Tuesday. This
generally light to moderate onshore flow persists until the next
cold front arrives on Wednesday. 42

&&

.FIRE WEATHER...
Strong and gusty west to northwest winds on Sunday will likely be
high enough for elevated fire weather conditions, but relative
humidity values are still expected to be too high (in the 40s). On
Monday, humidities drop into the 30s but winds are weaker. At this
point, still not anticipating any fire weather watch or red flag
warning. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  57  76  47  66 /  10  20  10  30  10
Houston (IAH)              75  59  78  54  67 /  20  50  10  20  10
Galveston (GLS)            75  64  73  58  66 /  40  60  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from late Saturday night through Sunday evening for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, Jan 20, 3:32 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CST FRI JAN 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-212145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
332 PM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY FOG WILL BE POSSIBLE TONIGHT. SOME OF THIS FOG MAY BE
DENSE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY FOR AREAS ALONG AND
SOUTH OF HIGHWAY 59. THE STORM ENVIRONMENT MAY BE SUPPORTIVE OF
STORMS THAT ROTATE WHICH COULD PRODUCE LARGE HAIL... DAMAGING
WINDS... AND TORNADOES. SOME OF THE STRONG OR SEVERE STORMS COULD
ALSO PRODUCE LOCALLY HEAVY RAINFALL WHICH WITH RECENT RAINFALL
COULD PRODUCE FLOODING. STORMS SHOULD BE MOVING QUICKLY EAST AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY STRONG WINDS ARE EXPECTED TO DEVELOP SUNDAY AND A WIND
ADVISORY WILL BE NEEDED. WINDS OF 20 TO 30 MPH WILL BE POSSIBLE
ACROSS MUCH OF SOUTHEAST TEXAS... WITH STRONGER GUSTS APPROACHING
40 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GMZ330-335-350-355-370-375-212145-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
332 PM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE UPPER
TEXAS COAST THIS AFTERNOON AND TONIGHT. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS BUT WATERSPOUTS MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST
BEFORE A STRONG COLD FRONT PUSHES OFF THE COAST EARLY SUNDAY.
GALE FORCE WINDS WILL BE POSSIBLE SUNDAY AND A GALE WATCH HAS BEEN
ISSUED FOR ALL OF THE COASTAL WATERS AND BAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jan 20, 2:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
249 PM CST FRI JAN 20 2017

TXZ210-226-235-202145-
Jackson TX-Colorado TX-Wharton TX-
249 PM CST FRI JAN 20 2017

...SPECIAL WEATHER STATEMENT...

At 248 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Edna, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Edna, Ganado, Morales, Cordele and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2913 9682 2939 9650 2908 9630 2897 9672
TIME...MOT...LOC 2048Z 240DEG 49KT 2909 9670
Special weather statement, Jan 20, 3:26 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
326 PM CST FRI JAN 20 2017

TXZ213-202215-
Harris TX-
326 PM CST FRI JAN 20 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL HARRIS COUNTY THROUGH 415 PM
CST...

At 326 PM CST, Doppler radar was tracking a strong thunderstorm over
Spring Branch West, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney
Point Village, Spring Valley, Northside / Northline, Spring Branch
West, Aldine, Greater Greenspoint, Spring Branch North, eastern
Addicks Park Ten, Memorial Park, Greater Heights, Near Northside
Houston, Afton Oaks / River Oaks Area, Greater Fifth Ward, Hedwig
Village, Hilshire Village, East Little York / Homestead and Acres
Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9557 2982 9564 3004 9541 2982 9524
TIME...MOT...LOC 2126Z 231DEG 32KT 2980 9555

The radar

The Houston radar (KHGX), 60 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Harris

When
January 20, 3:35 PM CST
Where
Harris County, 2.42 mi NNW of Hermossey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.813, -95.564

There was dime sized hail at the intersection of Beltway 8 and Hammerly Blvd.

Flash Flood, Fort Bend

When
January 20, 6:00 PM CST to 7:05 PM CST
Where
Fort Bend County, 2.18 mi NW of Rosenberg to 3.59 mi NW of Crabb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.571, -95.827

There were several road closures in and around the Rosenberg area.

Hail, Harris

When
January 20, 6:05 PM CST
Where
Harris County, 1.04 mi N of Cloverleaf
Measured
1 in hail
Reported by
Public
Coordinates
29.645, -95.368

There was quarter sized hail near the intersection of Scott Street and Airport Blvd.

Hail, Harris

When
January 20, 6:10 PM CST
Where
Harris County, 1.86 mi SSW of Minnetex
Measured
1.75 in hail
Reported by
Public
Coordinates
29.597, -95.386

There was golf ball sized hail near the intersection of Highway 288 and Beltway 8.

Flash Flood, Harris

When
January 20, 7:10 PM CST to 8:15 PM CST
Where
Harris County, 1.72 mi SW of Englewood to 1.57 mi NNW of Missouri City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.760, -95.367

There were numerous road closures between the downtown Houston area and the Harris-Fort Bend county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675093, 675099, 675096, 675097, 675098.